Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 332, NWS Norman, OK

July 12, 2002Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2002, 7:48 PM CDT for Wilbarger County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Jul 12, 2002, 8:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 32 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS54 KOUN 130048
SVROKC
TXC487-130130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILBARGER COUNTY IN NORTHERN TEXAS

* UNTIL 830 PM CDT

* AT 748 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7   
MILES SOUTHEAST OF OKLAUNION...MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE OKLAUNION

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3417 9900 3420 9924 3389 9913 3400 9896

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI JUL 12 2002

UPPER LOW FINALLY CLOSE ENOUGH TO GET CONVECTION GOING ALONG FRONT
ACROSS STATE THIS AFTN. THIS TREND WILL LIKELY CONT THIS
EVENING...PUSHING MOST OF THE ACTIVITY INTO SOUTHERN PORTIONS OF
CWA. FOR TONIGHT...INITIAL THINKING IS FOR GRADIENT OF POPS GOING
FROM NONE ACROSS NW/WC TO GOOD CHANCE IN SE. THIS WILL BE VERY
DEPENDENT ON LATEST TRENDS BEFORE PRESS TIME.

AFTER TONIGHT STILL MUCH UNCERTAINTY AS TO POSITION OF UPPER
LOW/TROUGH/SHEAR AXIS...WHAT EVER YOU WANT TO CALL IT...THROUGH
UPCOMING WEEKEND INTO NEXT WEEK. 500MB HEIGHT PATTERN IS RELATIVELY
FLAT ACROSS MUCH OF CENTRAL AND EASTERN CONUS AND MODELS ARE NOT
AGREEING AS TO WHERE THEY WANT SYSTEM TO TRAVERSE. WITH THIS SAID
WILL NOT STRAY TOO FAR FROM GOING FORECAST AND PLAY THE SCENARIO
SOMEWHERE IN BETWEEN ETA AND AVN POSITION. THEREFORE WILL KEEP LOW
POPS THROUGH WEEKEND WITH BELOW NORMAL TEMPS.

IN EXTENDED HAVE BEEN PLAYING THE AVN/MRF SOLUTION AND WILL CARRY
THAT FORWARD FOR NOW AND KEEP SLIGHT CHANCE TO LOW CHANCE CAT POPS
THRU THURSDAY WITH GRADUALLY WARMING TEMPS. WILL GO WITH A DRY
FRIDAY FOR NOW.

FCSTID =30
PRELIMINARY CCF NUMBERS...
OKC   66  86  67  87 /  20  20  20  30
HBR   65  87  66  88 /  20  10  10  20
SPS   69  88  68  89 /  40  20  20  30
GAG   60  85  61  87 /  10   0  10  10
PNC   64  84  65  86 /  20  20  20  30
DUA   68  86  67  87 /  50  40  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 12, 4:08 PM CDT, 3 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT FRI JUL 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    PETROLIA                  TX   1.00 INCH HAIL
07/12/02   CLAY
Local storm report, Jul 12, 4:08 PM CDT, 3 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT FRI JUL 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    PETROLIA                  TX   1.00 INCH HAIL
07/12/02   CLAY                           REPORTED BY PUBLIC
Local storm report, Jul 12, 5:36 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT FRI JUL 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    5 SW MARIETTA             OK   .75 INCH HAIL
07/12/02   LOVE                           REPORTED BY PUBLIC

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.